Florida, 2022Drought in Florida, May 1 to 31, 2022
May 1 to 31, 2022 · NWS MFL · 4 events in 4 counties and zones
Dry conditions since December 2021 persisted into the beginning of May across Collier County. Periods of heavy rainfall during the first week of May led to improving conditions by the second week of May.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dry conditions since December 2021 persisted into the beginning of May across Collier County. Periods of heavy rainfall during the first week of May led to improving conditions by the second week of May.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Apr 30, 7:28 PM EST, 4 hours 32 minutes earlier.
Area forecast discussion, Apr 30, 7:28 PM EST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Miami FL
828 PM EDT Sat Apr 30 2022
.UPDATE...
Convection overall is on the wane across South Florida as
nocturnal stabilization begins. That being said we will continue
to see isolated-scattered showers with embedded thunder the next
couple of hours, primarily driven by outflow boundaries and some
residual instability. Overnight most of the area will remain dry,
although by early Sunday morning coastal convergence related
activity looks probable along the east coast once again. However,
coverage generally looks a bit less than this morning so kept PoPs
mostly in the Chc range.
&&
.PREV DISCUSSION... (Issued 727 PM EDT Sat Apr 30 2022)
AVIATION(00Z TAFS)...
Generally VFR conditions will prevail over the TAF sites this
evening apart from an occasional 2-3k ft ceiling. Scattered
showers and isolated thunderstorms will be possible over the east
coast terminals from early Sunday morning into the early
afternoon. The focus for storms will then shift to KAPF later
Sunday afternoon. Winds will favor an easterly direction through
the period, except at KAPF where a shift to the west will be
possible Sunday afternoon behind the Gulf breeze.
PREV DISCUSSION... (Issued 205 PM EDT Sat Apr 30 2022)
SHORT TERM...
After some morning showers and storms, a brief break has
developed in both showers/storms and cloud cover across the
region. There are a couple cells beginning to fire mainly along
the interior, but for the most part, radar has quieted down (for
now). The 12z RAOB indicated a fairly dry column above H5 this
morning. This has allowed insolation to take place across much of
the region. In fact, needed to nudge MaxT's a bit to compensate
for a bit more sun than expected this afternoon. That said, with
cold mid and upper levels there is a signal for a bit more
stronger storm potential. Initially, Gulf Coast seemed more prime
for a strong "pulse" storm threat, however, taking a more areawide
approach in this seems to be the best route given the insolation
across much of the CWA. A widespread severe threat isn't expected,
but some small hail and gusty winds cannot be ruled out.
Furthermore, the lackluster steering flow will help produce
additional hydro concerns this afternoon and into the evening,
especially across the urbanized Atlantic and Gulf metros.
As an upper level shortwave/vort continues downstream tonight and
into Sunday, the main focus for rainfall will be along the Gulf and
Sea breeze on Sunday as well as nocturnal convection over the
waters, especially over the Gulf stream where 1) instability will be
maximized and 2) a residual washed out front resides. With
continued weak steering, hydro concerns look to be the main feature
tonight and into Sunday, especially along portions of the Atlantic.
LONG TERM...
The long term period will be dominated by upper-level ridging in
the western Atlantic which will keep sfc flow over SFL ESE through
the entirety of the period. A slight warming trend will begin on
Sunday where we can expect mid 80s at the beginning of the week
and could be in the low 90s area-wide by Friday afternoon. The
abundant heat coupled with prolonged ESE flow and a series of
shortwaves early in the week is reminiscent of summer and will
lead to a chance of showers and isolated thunderstorms each
afternoon through the workweek. By the end of the period, flow
could weaken a touch as the high is nudged eastward by a deep mid-
latitude low pressure system. At the same time, models indicate
the potential for a plume of moisture advected towards SFL by the
end of the period. These two factors could lead to a similar setup
as this weekend where slow-moving showers create flooding concern
though this is near the end of the long term period so should be
taken with a grain of salt at the moment.
AVIATION(18Z TAFS)...
Isolated to scattered showers and storms will continue through the
afternoon and into the evening hours. The best potential will be
over PBI and APF, but will continue VCs for all terminals as
convective odds are nonzero areawide. Generally light to moderate
easterly or southeasterly flow will continue. Convective chances
decrease Sunday morning briefly before more convection begins to
increase along the Gulf Breeze (APF) by late morning Sunday.
MARINE...
Moderate easterly or southeasterly winds expected through the
weekend and into early next week. In addition to the moderate
winds, a northeast swell will continues to produce higher seas,
especially off the PBC coast. All this will lead to cautionary
headlines at least through early next week. More favorable marine
conditions are anticipated by midweek as high pressure begins to
build into the region.
BEACHES...
The risk of rip currents will remain high along the Atlantic beaches
with the continuation of a moderate onshore flow as well as higher
surf (especially off PBC Coast) with northeasterly swell
continuing.
&&
.PRELIMINARY POINT TEMPS/POPS...
Miami 72 84 74 85 / 30 30 20 20
West Kendall 70 85 71 85 / 30 30 20 20
Opa-Locka 70 84 72 85 / 30 30 20 20
Homestead 72 83 72 84 / 20 20 20 20
Fort Lauderdale 72 83 74 83 / 30 30 20 20
N Ft Lauderdale 72 82 73 82 / 30 30 20 20
Pembroke Pines 70 84 72 85 / 30 30 20 20
West Palm Beach 70 82 71 83 / 40 30 20 20
Boca Raton 72 84 72 84 / 30 30 20 20
Naples 69 88 70 89 / 40 40 10 20
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Monday evening for FLZ168-172-173.
AM...None.
GM...None.
&&
Update/Aviation...Carr
Tonight/Sunday and Marine...Frye
Sunday Night through Saturday...Rizzuto
Visit us at weather.gov/miami
Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Apr 30, 3:05 PM EST, 8 hours 55 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
405 PM EDT Sat Apr 30 2022
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
011415-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
405 PM EDT Sat Apr 30 2022
...High Risk of Rip Currents Atlantic Beaches...
...A Few Strong Thunderstorms Possible Today...
This hazardous weather outlook is for South Florida.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Thunderstorms: Scattered showers and thunderstorms will be possible
into early this evening, primarily over the interior and SW Florida.
The strongest activity may contain gusty winds and small hail along
with lightning and brief heavy rainfall.
Flooding: Slow moving or training showers or storms could quickly
drop 1-3" of rain across areas resulting in localized flooding.
Rip currents:High risk of rip currents due to moderate easterly
winds and elevated surf.
Surf: Surf heights around 4-6 feet are forecast along portions of the
Palm Beaches.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
High rip current risk along the Atlantic coast will likely continue
into midweek.
Scattered showers and storms are expected each afternoon along the
sea or gulf breezes.
.SPOTTER INFORMATION STATEMENT...
Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail and flooding to
the National Weather Service forecast office in Miami.
For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.
In the hours before
Special weather statement, Apr 30, 8:53 PM EST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Miami FL
953 PM EDT Sat Apr 30 2022
FLZ173-010230-
Coastal Miami Dade County FL-
953 PM EDT Sat Apr 30 2022
...A gusty shower will impact portions of through 1030 PM EDT...
At 952 PM EDT, National Weather Service meteorologists were tracking
a gusty shower 14 miles east of Fisher Island, or 15 miles east of
Miami Beach, moving west at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Miami, Miami Beach, Key Biscayne, Virginia Key, Port Of Miami and
Fisher Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
&&
LAT...LON 2566 8014 2565 8019 2578 8017 2574 8010
TIME...MOT...LOC 0152Z 076DEG 27KT 2573 7990
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
HadiLocal storm report, Apr 30, 11:19 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1219 AM EDT SUN MAY 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 PM MARINE TSTM WIND 8 SSE KEY BISCAYNE 25.59N 80.10W
04/30/2022 M41 MPH AMZ651 FL MESONET
NDBC BUOY FWYF1 FOWEY ROCK REPORTED A WIND
GUST OF 41MPH (OR 36KTS) AT 10:28PM AS A
GUSTY THUNDERSTORM MOVED THROUGH THE AREA.
&&
HADIDrought, Inland Collier County
- When
- May 1, 12:00 AM EST to May 3, 7:00 AM EST
- Where
- Inland Collier County forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.099, -81.381 (the zone’s center; the record gives no point)
Much below normal rainfall persisted into early May across inland sections of Collier County, leading to the continuation of severe drought (D2) conditions which began in April. Periods of heavy rainfall during the first week of May led to gradually improving conditions.
Drought, Coastal Collier County
- When
- May 1, 12:00 AM EST to May 10, 7:00 AM EST
- Where
- Coastal Collier County forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.099, -81.381 (the zone’s center; the record gives no point)
Much below normal rainfall persisted into early May across coastal sections of Collier County, leading to the continuation of severe drought (D2) conditions which began in April. Periods of heavy rainfall during the first week of May led to gradually improving conditions.
Drought, Inland Palm Beach County
- When
- May 1, 12:00 AM EST to May 17, 7:00 AM EST
- Where
- Inland Palm Beach County forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.648, -80.436 (the zone’s center; the record gives no point)
Much below normal rainfall persisted into mid-May across western Palm Beach County, leading to the continuation of severe drought (D2) conditions which began in April. Periods of heavy rainfall during the first half of May led to gradually improving conditions.
Drought, Glades
- When
- May 1, 12:00 AM EST to May 31, 7:00 AM EST
- Where
- Glades forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.957, -81.189 (the zone’s center; the record gives no point)
Much below normal rainfall persisted through most of May over eastern Glades County, leading to the continuation of severe drought (D2) conditions which began in April. Rainfall gradually increased in frequency and intensity as the month progressed, leading to improving conditions by the end of May.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in North Dakota, May 1, 20222 deaths · $30,000 · 1 event
- Wildfire in New Mexico, May 1 to 13, 202210 injured · $11 million · 1 event
- Wildfire in New Mexico, May 1 to 31, 20223 injured · $100 million · 1 event
- Tornadoes and Flash Flood in Texas, May 1, 2022$911,000 · EF2 · 26 events
- Drought in South Dakota, May 1 to 31, 2022$34 million · 17 events
- Drought in Iowa, May 1 to 31, 2022$1.7 million · 4 events
- Flash Flood and Heavy Rain in Hawaii, May 1 to 2, 2022$1.2 million · 5 events
- Drought in Nebraska, May 1 to 31, 2022$392,000 · 2 events
- Damaging Winds in West Virginia, May 1, 2022$222,000 · 50 kt wind · 10 events
- Tornado and Hail in Texas, May 1 to 2, 2022$5,000 · EF0 · 55 events
- Drought in New Mexico, May 1 to 31, 202241 events
- Drought in California, May 1 to 31, 202240 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033097, 1033098, 1033100, 1033102.